Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Northern Indiana

June 19, 2001Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2001, 6:40 PM EDT for Defiance County, Williams County, Ohio. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 6:40 PM EDT (22:40 UTC)
Expired
Jun 19, 2001, 7:30 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:06 PM EDTHail 0.75Bryan, OH
Jun 19, 7:28 PM EDTHail 1Bryan, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KIWX 192240
SVRFWA
OHC039-171-192330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DEFIANCE COUNTY IN OHIO
  SOUTHEASTERN WILLIAMS COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF EDGERTON...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NEY
  BRYAN
  STRYKER
  WEST UNITY
  ALVORDTON

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4142 8483 4126 8474 4126 8438 4171 8439

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:49 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 3:49 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST TUE JUN 19 2001

...FORECAST CHALLENGE WILL BE THE FIRST PERIOD FORECAST CONCERNING
THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER...

17Z SURFACE CHART SHOWS WEAK COLD FRONT EXTENDING FROM NORTH
CENTRAL MICHIGAN SOUTHWEST INTO NORTHWEST INDIANA AND THEN INTO EAST
CENTRAL MISSOURI. A CU FIELD HAS BROKEN OUT ALONG AND SOUTH OF THE
FRONT AT 18Z.  KIWX RADAR HAS A FEW CELLS POP WITH THE STRONGEST
CELL OVER FOUNTAIN COUNTY. 12Z DTX AND ILX SOUNDINGS SHOW DRY
AIR AHEAD OF THE APPROACHING COLD FRONT...BUT IT IS UNSTABLE WITH
LI'S BETWEEN -8 AND -10. UNMODIFIED CAPES RANGE FROM 2800 TO 3100
J/KG. LITTLE LOW LEVEL CONVERGENCE IS OCCURRING AT THE FRONTAL
SURFACE AT THIS TIME.

MODELS AVAILABLE ARE THE ETA...MESOETA AND THE AVN. ALL MODELS
ARE SIMILAR IN MOVING THE FRONT EAST OF THE CWA BY 06Z. BASED ON PAST
MOVEMENT...WILL LEAN TOWARD A SLOWER MOVEMENT OF THE FRONT IN
MAKING THE FORECAST.   A SERIES OF SHORT WAVES FOLLOW THE FRONTAL
PASSAGE WHICH WILL PROLONG THE CHANCE OF RAIN INTO THURSDAY WHEN THE
FINAL SHORT WAVE FROM CENTRAL CANADA MOVES THROUGH.

WITH VERY UNSTABLE AIR AHEAD OF THE FRONT THERE CONTINUES TO BE
A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH
THE BEST CHANCE EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION
INDIANA. SHOWERS AND THUNDERSTORMS CONTINUE TO BE POSSIBLE THROUGH
THE NIGHT...WEDNESDAY AND THURSDAY MORNING WITH THE BEST CHANCE OVER
THE SOUTHERN HALF OF THE CWA AS THE FRONT SAGS SOUTH.

FWC GUIDANCE WAS A LITTLE COOL FOR OVERNIGHT LOWS...BUT IT LOOKS
TO BE TOO WARM FOR OVERNIGHT LOWS NORTHWEST.  FWC GUIDANCE LOOKS
CLOSE AND WILL FOLLOW FOR SOUTHEAST HALF.

EXTENDED...FINAL SHORT WAVE MOVES THROUGH THURSDAY USHERING IN A
COOLER AND DRY WEEKEND...BUT WARM AIR RETURNS EARLY NEXT WEEK.  THE
ATMOSPHERE APPEARS TO BE CAPPED SO WILL KEEP FORECAST DRY THROUjGH
TUESDAY. INDMISFWA AVAILABLE.

.IWX...NONE.

GLL

In the hours before

Local storm report, Jun 19, 5:33 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    3 SE SOUTH WHITLEY        IN   .75 INCH HAIL
06/19/01   WHITLEY                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 19, 6:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    PIERCETON                 IN   .75 INCH HAIL
06/19/01   KOSCIUSKO                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0440 PM    7 NW FT WAYNE             IN   .75 INCH HAIL
06/19/01   ALLEN                          REPORTED BY HAM RADIO
                                          OPERATOR.

0444 PM    2 S HUNTERTOWN            IN   .88 INCH HAIL
06/19/01   ALLEN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0450 PM    5 NNW FT WAYNE            IN   .88 INCH HAIL
06/19/01   ALLEN                          REPORTED BY HAM RADIO
                                          OPERATOR.

0450 PM    5 S COLUMBIA CITY         IN   LIGHTNING
06/19/01   WHITLEY                        *** 1 INJ ***
                                          ONE PERSON STRUCK BY
                                          LIGHTENING. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0454 PM    7 N FT WAYNE              IN   1 INCH HAIL
06/19/01   ALLEN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0459 PM    MEXICO                    IN   WIND DAMAGE
06/19/01   MIAMI                          NUMEROUS TREES DOWN.
                                          HOUSE DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0500 PM    5 NW FT WAYNE             IN   .88 INCH HAIL
06/19/01   ALLEN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 19, 6:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    3 S LOGANSPORT            IN   .25 INCH HAIL
06/19/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0515 PM    5 N LOGANSPORT            IN   .25 INCH HAIL
06/19/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:07 PM EDTSevere Thunderstorm WarningIWXPaulding43 min
Jun 19, 7:30 PM EDTSevere Thunderstorm WarningIWXFulton50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.